Herxes and Lyme Disease – What Should I Do?

I’m undergoing Lyme treatment and feeling worse – what is going on and what can I do?

Lyme Disease HerxIt’s very common during Lyme treatment to have periods of feeling worse.  This article will try to help explain what is going on and what can be done about herxes lyme disease.

For many people, even before treatment is undertaken, Lyme symptoms can wax and wane.  There can be good days and bad days, good months and bad months, or for some, good seasons and bad seasons.  That is the nature of the disease.  Add treatment to that, and the ups and downs can be exacerbated.

What Causes Worsening?

Generally speaking there are three main explanations for the worsening that can be experienced during treatment:

  1. Flares – as I mentioned, Lyme symptoms can flare all on their own without any help from medications or other treatments.  Sometimes the factors causing the flares are identifiable – menstrual cycles, periods of increased stress, weather/ humidity/ altitude changes.  Sometimes they have their own patterns.  Sometimes it’s a complete mystery.
  2. Herxheimer reactions – these occur more in response to treatment.  Herxes are caused by the toxin release that comes from killing off pathogens, causing the body to work hard to clear the toxins.  Generally speaking, Herx reactions cause an exacerbation of one’s own, familiar symptoms.  Herxes and flares can feel just the same, and maybe its just semantics, but I view them slightly differently.  Flares can occur without any change in treatment protocols, while Herxes tend to occur with changes in treatments – a new medication, herb, supplement, treatment modality, increased dose, etc.
  3. Medication reactions and side effects – secondary effects of medications can also cause a worsening of how one feels.  Being that new meds can cause both Herx reactions and side effects, it’s often hard to nut out which is which.The two guidelines I use to help figure it out are:
    • Medication reactions are usually immediate, while Herx reactions can take a few days to manifest
    • Medication reactions and side effects can appear as symptoms that are not typical or familiar, while Herxes tend to be one’s familiar symptoms but worse.

Of course, it’s not a perfect science – some people have quite immediate Herxes, and some people have delayed side effects.  But the guidelines above can often be useful to help decipher the difference.

What Should I Do During These Times?

Flares – sometimes flares are inevitable.  The key is to try to identify the underlying factors and avoid those as much as possible.  Rapid changes in elevation, temperature, hydration, nutrition, hormones, stress levels, sleep patterns – can all cause flares.  Lyme patients frequently experience monthly flares due to the replication cycle of the bugs, and for women these usually sync up with the menstrual cycle.  Sometimes helping to balance hormones premenstrually can help take the edge off.

Herxheimer reactions – these can be the most challenging to navigate, but in broad terms here are some recommendations –

If a Herx reaction is really unmanageable (a 8/10 to 10/10 in severity), then the “offending agent” (the medication, supplement, change in dosage etc – whatever it was that provoked the Herx) can be stopped entirely for a few days, then restarted at ¼ of the previous dose, building up more slowly to the prescribed dose to give the body more time to adjust.

If the Herx reaction is somewhat manageable (5/10-7/10 in severity) the dose can be reduced by ½ for a few days to a week, again, to give the body time to calm down.  Build up the dose more gradually when it is reintroduced.

If the Herx reaction is mild to moderate (1/10-5/10 in severity) then one can “soldier on”, knowing that the pathogens are being killed and good things are happening!

No matter the severity of a Herx reaction, the key is to increase detoxification strategies.

–       Extra doses of smilax, glutathione and detox support formula (1-2 extra doses per day is safe)

–       Epsom salt baths every day

–       Coffee enemas every day when Herx is really bad, then 3-4 times a week thereafter

–       Infrared sauna, if available

–       Lemon juice in water

–       Dry skin brushing before each shower

Medication reactions/ side effects – some reactions are going to necessitate stopping the medication altogether, depending on their severity.  For example, if a patient breaks out in a whole body rash on taking amoxicillin or bicillin, that signals an allergy and the medication should be avoided.  Other side effects may be overcome by changes in dosing (lower doses more frequently can be easier to assimilate) or by how the medication is taken.  For example, doxycycline may absorb better on an empty stomach, but that can cause significant nausea, so doxy is usually best taken with plenty of food.  Other side effects can be mediated by lifestyle changes.  As another example, doxycycline causes significant sun sensitivity – so if a person is willing and able to avoid sun exposure completely, they may be able to stay on the medication; if they are not, then the medication probably needs to be changed.

In Conclusion

Feeling worse during Lyme treatment can be overwhelming and discouraging, but unfortunately, it is often an inherent part of the process.  It’s not always a bad thing – if a Herxheimer reaction is happening, it does indicate that the treatment is having an effect and bugs are being killed off – we just need to make sure it’s done in a way that’s manageable for the body and support the body as much as possible.

Hopefully, the above suggestions will help you to understand the process and give you some ideas for how to mediate it.  As always, please get in touch with our office if you are unsure on what to do, need reassurance about what you are going through, or need guidance on strategies for getting through it.